Police: At least 10 people OD’d on Wednesday in area
A bad batch or a more potent form of heroin may have caused the number of drug overdoses in the Williamsport area to spike to nearly a dozen on Wednesday, according to investigators.
One woman suspected of driving under the influence of heroin crashed her Jeep into an embankment of rocks at the foot of Hepburn Street just as she began the approach to the westbound lanes of Interstate 180 about noon, city police said.
The woman suffered no apparent crash injuries but was taken by ambulance to the UPMC Susquehanna Williamsport Regional Medical Center to be treated after she was revived, police said.
“The woman was unresponsive when we arrived on the scene,” one police officer said.
Drug paraphernalia and at least 20 bags of suspected heroin were found in her vehicle, police said. The woman was in her 20s and from the Covington area, police said, adding her identity will be released once charges are filed.
“This was at least our fourth overdose today,” another officer said.
Shortly after 3 p.m., a 30-year-old man passed out while driving an SUV in the northbound lane of Route 15, a half-mile south of Hepburnville, Old Lycoming Township Patrolman Matthew McCormick said.
Fortunately, the man’s grandfather, riding in the passenger seat, grabbed the steering wheel and got the vehicle to the side of the road before a crash occurred, McCormick said.
The driver was unresponsive but was revived shortly after emergency responders arrived on the scene, McCormick said, adding that the driver was suspected of being under the influence of heroin or a similar drug. Drug paraphernalia was found in the vehicle.
The driver was taken to the hospital to be treated, McCormick said.
Township police Cpl. Jeffrey Hughes said when officers were dispatched to the area of Cottage and Sholder avenues about 6:50 p.m., they found “two males, in their 30s, who overdosed on some kind of narcotic substance.”
One of the men “was still unresponsive and is now on a breathing machine at the hospital while the other male was being uncooperative. The two had just arrived in a white pickup truck” before one of them collapsed on the ground, Hughes told a reporter at the scene.
It was unknown which man was driving, but both showed reactions of having taken drugs, Hughes said, adding “it could be heroin, fentanyl, Percocet, some type of narcotic.”
The officer said “one man was unresponsive on the ground. The second was standing next to the truck. Soon after we got here, the second man went unresponsive as well.” Both men were taken by ambulances to the hospital.
“This was the third overdose in the township in little more than three hours,” Hughes said.
“A paramedic told me that they had responded to nine overdoses so far today. Never before have I heard of this many (overdoses) happening in one day,” Hughes said.
“More than likely, it sounds like a bad batch of heroin has come into the area. When you have as many overdoses taking place in a short period of time like this, it very well could be heroin laced with fentanyl. People are using the same amount of heroin, but if it’s mixed with a stronger drug, that can cause them to overdose,” the officer explained.
At Cottage Avenue, police impounded the truck, which will be searched later today after a search warrant is obtained from a district judge.
City police said they were called to at least three additional drug overdose calls after 4 p.m., but none of them were fatal, an officer said.